Alert archive / Colorado / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Grand Junction, CO

July 8, 2006La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 8, 2006, 6:30 PM MDT for La Plata County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2006, 6:30 PM MDT (00:30 UTC)
Expired
Jul 8, 2006, 8:30 PM MDT
In force
2 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 221 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2006-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2006-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 090031
FFWGJT
COC067-090230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
630 PM MDT SAT JUL 8 2006

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN LA PLATA COUNTY IN SOUTHWEST COLORADO

* UNTIL 830 PM MDT

* AT 627 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO REDMESA...
  MARVEL...KLINE...HESPERUS AND BREEN

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3691 10828 3689 10805 3734 10792 3732 10815

$$
OROW
2 follow-up statements
000
WGUS75 KGJT 090123
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
713 PM MDT SAT JUL 8 2006

COC067-090230-
LA PLATA CO-
713 PM MDT SAT JUL 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
SOUTHWESTERN LA PLATA COUNTY...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED MESA... 
MARVEL...KLINE...HESPERUS AND BREEN

AT 713 PM MDT...DOPPLER RADAR AND SATELLITE IMAGERY CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY 
RAINFALL OVER SOUTHWESTERN LA PLATA COUNTY.

AT 708 PM...A WEATHER SPOTTER NEAR RED MESA REPORTED THAT ONE INCH 
OF RAINFALL HAD FALLEN DURING THE PREVIOUS 35 MINUTES. RAINFALL OF 
THIS MAGNITUDE HAS LIKELY PRODUCED AREAS OF FLASH FLOODING. 

THE HEAVIEST RAINFALL HAS MOVED NORTH AND OUT OF RED MESA. CONTINUED 
LIGHT PRECIPITATION AND RUNOFF BEHIND THE MAIN AREA OF PRECIPITATION 
WILL CONTINUE TO AGGRAVATE THE FLOODING THAT HAS ALREADY OCCURRED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3691 10828 3689 10805 3734 10792 3732 10815

$$

OROW
000
WGUS75 KGJT 090230
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
825 PM MDT SAT JUL 8 2006

COC067-090230-
LA PLATA CO-
825 PM MDT SAT JUL 8 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MDT FOR SOUTHWESTERN
LA PLATA COUNTY...

THE STRONG STORMS THAT BROUGHT HEAVY RAINFALL TO SOUTHWESTERN LA 
PLATA COUNTY EARLIER THIS EVENING HAVE DISSIPATED. ALTHOUGH THE 
THREAT FOR FURTHER FLASH FLOODING HAS ENDED...SMALL STREAMS AND 
NORMALLY DRY WASHES MAY CONTINUE TO CONTAIN SWIFTLY MOVING WATER 
THROUGH THE LATE EVENING. MOTORISTS SHOULD ALSO BE ALERT FOR AREAS 
WHERE WATER MAY HAVE PONDED ON THE ROADWAYS...ESPECIALLY NEAR 
REDMESA...KLINE...AND BREEN...WHERE THE HEAVIEST RAINFALL OCCURRED.

LAT...LON 3691 10828 3689 10805 3734 10792 3732 10815

$$
OROW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:58 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 8, 2:58 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
258 PM MDT SAT JUL 8 2006

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
ACTIVE AFTERNOON ACROSS THE FORECAST AREA AS WIDESPREAD SHOWERS AND
THUNDERSTORMS CONTINUE TO LIFT SLOWLY NORTH NORTHWEST AHEAD OF AN
UPPER LEVEL LOW LIFTING ACROSS EASTERN ARIZONA.  BULK OF RAINFALL
AHEAD OF THIS LOW HAS BEEN OF THE LIGHT TO MODERATE VARIETY. FEW
AREAS OF CONCERN CONTINUE TO BE ACROSS THE SOUTHERN FOOTHILLS AROUND
DURANGO AND ACROSS THE EASTERN SLOPES OF THE LA SAL AND ABAJO
MOUNTAINS IN EASTERN UTAH. KGJX WSR-88D INDICATING STORM TOTAL
PRECIPITATION AMOUNTS APPROACHING ONE INCH SINCE 7 AM THIS MORNING...
MAINLY ACROSS NORTHERN SAN JUAN COUNTY IN UTAH. WILL CONTINUE THE
FLASH FLOOD WATCH FOR THE SOUTHERN HALF OF THE FORECAST AREA AS
DEEPER CONVECTION IN THE CENTER OF THE UPPER LEVEL LOW LIFTS
NORTHWARD AND BRINGS EVEN MORE HEAVY RAIN TO THE REGION. SYSTEM HAS
SOME SIMILARITIES TO THE UPPER LEVEL LOWS WE SEE IN THE WINTER
MONTHS...WITH THE EXCEPTION BEING THE DEEPER SUBTROPICAL MOISTURE
ASSOCIATED WITH OUR MONSOONAL SEASON. HAVE BUMPED POPS UP QUITE A
BIT THROUGH THIS EVENING...WITH ONLY A SLIGHT TAPERING DOWN AFTER
MIDNIGHT AS THE REGION REMAINS UNSTABLE THROUGH THE OVERNIGHT
HOURS.

CONDITIONS REMAIN ACTIVE ON SUNDAY AS THE UPPER LEVEL RIDGING OVER
THE REGION GETS SUPPRESSED WITH ANOTHER STRONG WAVE PUSHING EAST OUT
OF THE WESTERN GREAT BASIN. THIS WILL BRING ANOTHER ROUND OF
CONVECTION...BUT WILL ALSO BRING IN DRIER AIR FOR THE START OF THE
NEW WORK WEEK AS FLOW ALOFT BECOMES MORE WESTERLY. MONDAY CONVECTION
BECOMES MORE DIURNALLY DRIVEN AND CONFINED TO THE HIGHER ELEVATIONS.
WILL CONTINUE WITH BROAD BRUSHED POPS...WITH CHC MOUNTAIN AND
SLIGHT CHANCE VALLEY POPS ACROSS THE AREA.  TEMPS WARM 5 TO 10
DEGREES ON MONDAY WITH DRIER CONDITIONS AND LESS CLOUD COVER OVER
THE AREA.

.LONG-TERM (MONDAY NIGHT THROUGH SATURDAY)...RIDGE AXIS SHIFTS EAST
OF THE AREA BY WEDNESDAY AS A VIGOROUS SHORTWAVE MOVES EAST
ACROSS THE NORTHERN ROCKIES LATER THIS WEEK. SOUTHWEST FLOW OF
MOISTURE SLOWLY DIMINISHES THROUGH THE WEEK AS FLOW BECOME MORE
WESTERLY THURSDAY. HAVE CONTINUED THE TREND OF MAINLY LATE DAY
CHANCE POPS EACH DAY ESPECIALLY OVER THE HIGHER TERRAIN WITH LOWER
QPF EXPECTED WITH THESE STORMS. RIDGE WILL REBOUND BY LATE IN THE
WEEK WITH THE MODELS SHOWING SIGNS OF INCREASED SOUTHWEST MOIST FLOW
DEVELOPING BY NEXT WEEKEND. TEMPERATURES AREA EXPECTED TO REMAIN NEAR
NORMAL THROUGH THE EXTENDED PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT FOR SOUTHWEST
      COLORADO.
.UT...FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT FOR EAST CENTRAL
      AND SOUTHEAST UTAH.

&&

JDC/MPM
Hazardous weather outlook, Jul 8, 5:50 AM MDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 AM MDT SAT JUL 8 2006

COZ001>014-017>023-UTZ022>025-027>029-091145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
550 AM MDT SAT JUL 8 2006

...FLASH FLOOD WATCH FOR EAST CENTRAL AND SOUTHEAST UTAH AND
SOUTHWEST COLORADO FROM NOON TODAY UNTIL MIDNIGHT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. HEAVY RAIN
WILL OCCUR WITH SOME OF THE STORMS...ESPECIALLY THIS AFTERNOON AND
EVENING. THE GREATEST THREAT FOR HEAVY RAINS AND FLASH FLOODING
APPEARS TO BE ACROSS EAST CENTRAL AND SOUTHEAST UTAH...AND SOUTHWEST
COLORADO. RAINFALL MAY ALSO RESULT IN MUD AND ROCK SLIDES IN THE
STEEPER TERRAIN ALONG MOUNTAIN HIGHWAYS. STRONG GUSTY WINDS TO 40 MPH
AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY SOME OF THE
STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND
EVENING THROUGH FRIDAY...ESPECIALLY OVER THE MOUNTAINS. THE
STORMS MAY PRODUCE CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS...
AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF HEAVY RAINFALL AS SOON
AS POSSIBLE.

TAL

Nearby

Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.